Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 118, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2014, 10:25 PM CDT for 4 counties in Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2014, 10:25 PM CDT (03:25 UTC)
- Expired
- Jun 14, 2014, 11:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:54 PM CDT | HAIL 1.75 | 2 Wnw Howell, KS | |
| Jun 14, 10:55 PM CDT | TSTM WND DMG | 4 E Cimarron, KS | A 12 X 20 FOOT METAL HORSE BARN WAS BLOWN OVER THE RAILRAOD TRACKS ON 22 ROAD AND U-50. |
| Jun 14, 10:55 PM CDT | TSTM WND DMG | Cimarron, KS | A LARGE 12.5 INCH TREE BRANCH FEEL ON A CAR AT 5TH STREET AND A AVENUE. |
| Jun 14, 11:03 PM CDT | TSTM WND GST 80 | 12 N Dodge City, KS | |
| Jun 14, 11:03 PM CDT | HAIL 2 | 12 N Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3517 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS53 KDDC 150325
SVRDDC
KSC055-057-069-083-150430-
/O.NEW.KDDC.SV.W.0118.140615T0325Z-140615T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 PM CDT SAT JUN 14 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
FORD COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1130 PM CDT
* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CIMARRON...
AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HOWELL...KALVESTA...DODGE CITY...FT. DODGE...WRIGHT...FORD...
JETMORE...SPEARVILLE...WINDHORST...BELLEFONT...HANSTON AND GRAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045
TIME...MOT...LOC 0325Z 254DEG 41KT 3785 10030
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
661
WWUS53 KDDC 150348
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT SAT JUN 14 2014
KSC055-057-069-083-150430-
/O.CON.KDDC.SV.W.0118.000000T0000Z-140615T0430Z/
HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
1048 PM CDT SAT JUN 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FORD...EAST
CENTRAL FINNEY...NORTHEASTERN GRAY AND HODGEMAN COUNTIES UNTIL 1130
PM CDT...
AT 1047 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOWELL...AND
MOVING EAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HOWELL...KALVESTA...DODGE CITY...FT. DODGE...WRIGHT...FORD...
JETMORE...SPEARVILLE...WINDHORST...BELLEFONT...HANSTON AND GRAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045
TIME...MOT...LOC 0348Z 253DEG 49KT 3774 10022
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
UMSCHEID389 WWUS53 KDDC 150427 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1127 PM CDT SAT JUN 14 2014 KSC055-057-069-083-150435- /O.EXP.KDDC.SV.W.0118.000000T0000Z-140615T0430Z/ HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS- 1127 PM CDT SAT JUN 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FINNEY AND NORTHEASTERN GRAY COUNTIES HAS EXPIRED... A NEW SEVERE THUNDERSTORM WARNING REPLACED THE PREVIOUS WARNING FOR HODGEMAN AND FORD COUNTY WHICH EXPIRES AT MIDNIGHT. PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045 TIME...MOT...LOC 0425Z 253DEG 49KT 3786 9960 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:52 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 14, 6:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 652 PM CDT Sat Jun 14 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 140 PM CDT SAT JUN 14 2014 Overall, not that overly impressed with severe potential versus looking at data yesterday. A few things to note. 1) the wave driving all this is still located across southern Utah and won't eject out across the Central Plains until late tonight. 2) surface winds continue to veer this afternoon, which will limit discrete storm potential as mean cloud layer wind is basically parallel to the sfc boundary/dryline/eventual front. 3) the overall trend in convective allowing models is to slow initiation down until later tonight. In looking at various convective allowing models (both cores of the WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather impacts. Think two areas will see storms first... 1) in the upslope /post-frontal area across NE Colorado into NW Kansas. 2) and along the frontal boundary across south-central Nebraska. The first area to impact my forecast area will be along the I-70 corridor late this evening. Here, the potential is for the largest hail size. The front will eventually begin to undercut any surface based instability with elevated CAPE left over. As mentioned, mean flow and frontal boundaries are basically parallel, and this favors storms to line out. Seeder/feeder mechanisms and increased beneficial competition along with marginal anvil SR flow should limit hail potential. I do think that storms will develop fairly strong cold pools and microbursts will remain a more significant threat through the overnight period. Given the southwesterly momentum already in place, think that areas along and east of Highway 283 stand the chance to see the most significant severe weather impacts. Anticipate that the most interesting/discrete behaving storms will remain north of the forecast area. Convection should be out of the region by early tomorrow morning as MCS cold pools and forward propagating accelerations are increased and strengthened. For tomorrow, will see much cooler temperatures in the wake of the fropa with highs in the 80s. There will be another chance for thunderstorms across south-central Kansas along the front. Drier/more stable will advect in, so will keep low chance pops in for now. .LONG TERM...(Sunday night through Saturday) ISSUED AT 221 PM CDT SAT JUN 14 2014 From Monday into Wednesday, southwesterly upper level flow prevails, bringing warmer temps, and little to no chances of significant rainfall. A dryline may set up each day across southwest Kansas with only a slight chance for a thunderstorm east of the dryline across parts of south central Kansas. With 850 mb temps in the mid to upper 20s to near 30 Celsius far west, highs will be in the 90s each day. Currently Monday looks the warmest with highs near 100. South winds will also pick up by each morning into the afternoon at 20 to 30 mph with partly cloudy to mostly clear skies. Overnight lows will be in the mid 60s on Monday morning, then around 70 into Wednesday morning. For Thursday into Friday, an upper low and trough moves across the Plains with a slightly better chance for rainfall and cooler temps with a cold front. Highs cool into the 80s with lows in the 60s. For Saturday, the upper low is forecast to be east of the Plains with temps warming back to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 649 PM CDT SAT JUN 14 2014 Thunderstorms will likely be in the vicinity of GCK, DDC, HYS terminals during the late evening hours for a 2 or 3 hour period as a cold front moves through. The HYS terminal has the best chance at seeing the strongest thunderstorm activity, and will include a TEMPO group for HYS. Otherwise, will handle with VCTS for this event and ammend as appropriate once storms develop and are trackable. After the thunderstorm threat moves east, we will see north winds 10 to 15 knots through the mid morning hours with winds decreasing and shifting more to the northeast during the day Sunday with VFR prevailing. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 85 65 98 / 30 10 10 10 GCK 56 85 64 98 / 30 10 10 10 EHA 55 85 63 98 / 10 10 10 10 LBL 58 87 64 98 / 10 10 10 10 HYS 58 83 64 97 / 60 10 10 10 P28 66 88 69 95 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 10 PM CDT this evening FOR KSZ031-045-046- 064>066-078>081-088>090. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 2:22 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT JUN 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL 10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL ...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN THREATS...AS WELL AS LIGHTNING. THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 14, 9:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 NW ULYSSES 37.62N 101.42W
06/14/2014 E60.00 MPH GRANT KS PUBLIC
&&
MSCOTTLocal storm report, Jun 14, 9:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 15 S DEERFIELD 37.76N 101.13W
06/14/2014 E1.00 INCH KEARNY KS EMERGENCY MNGR
&&
MSCOTTLocal storm report, Jun 14, 10:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 4 N INGALLS 37.89N 100.45W
06/14/2014 M0.75 INCH GRAY KS EMERGENCY MNGR
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Stanton | 62 min |
| Jun 14, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 47 min |
| Jun 14, 10:12 PM CDT | High Wind Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 3 more | 103 min |
| Jun 14, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Meade | 47 min |
| Jun 14, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 68 min |
| Jun 14, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 62 min |
| Jun 14, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 55 min |
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 46 min |
| Jun 14, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 39 min |
| Jun 14, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 36 min |
| Jun 15, 12:10 AM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
| Jun 15, 12:24 AM CDT | Areal Flood Warning | DDC | Gray, Haskell | 12 hr |
| Jun 15, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 50 min |
| Jun 15, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 41 min |
| Jun 15, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.